My long story/ loss of balance

Hello all you lovely friendly people, I have been reading your advice since I discovered that I have hypo.

Last summer I was starting to feel unsteady on my feet and swaying around I managed to hide it pretty well, even my husband didn't realise. Fast forward to February this year and I was feeling wretched plus fluid retention in my feet and dead spots in my fingers. I decided to seek help (last time I went to see my GP was 15/20 yrs ago. Blood tests were arranged for the next morning (the first ever in my 61yrs) At 8pm the same night an emergency doctor arrived at my home to tell me I should be in hospital - I declined his offer! and agreed to see GP in the morning. my tsh was 63.2 and t4 was 2.8 Given a starting dose of 50mcg Levo but side effects were terrible.I battled on for a couple of months trying different manufacturers to discount the binders but with no improvement. I asked about Armour my lovely GP said he would back me but I must see a consultant first. To avoid a 6 month wait I paid to see him privately - what a waste of an afternoon. He told me I wouldn't be getting Armour from him as he didn't know how to prescribe it, but informed me that a lot of his patients bought it on the internet and were doing well on it - I paid £200 for that bit of useless info. He did agree that I was allergic to Levo. His prescription: (plan A) was 5 mcg per day childrens levo solution for a month, but said he didn't expect it to make any difference, (plan B) t3 only. My GP says he can't prescribe it and the hospital says they can't get hold of it. Although thanks to scorp1o I now know where it can be purchased.

As I had been without any official meds for several months I bought some bovine raw thyroid to see if that would help, I no longer have brain fog but all other symptoms remain.

My latest blood test results (17th August) were tsh 51.2 and t4 2.8 Decided to take the bull by the horns and tomorrow I will take delivery of Nature-throid and am hoping my life will slowly start to return to normal. My question: is swaying around/ loss of balance (but not feeling dizzy) a normal side effect with hypo, I haven't seen it mentioned anywhere, am hoping I just missed it.


7 Replies

  • StBernard-lover The best thing you can do is get the following tests done, either through your GP if he is willing, or privately through Blue Horizon (you can find details on Thyroid UK's main website under Testing).

    Vit D




    I think you may find your answer there, I'm guessing B12 as deficiency can cause neurological symptoms.

  • Yes, I straight away thought B12! It's bound to be low as you've been so hypo for so long. And it can cause a whole host of symptoms! Including problems with balance.

    But, you need to get it tested to know your level. If it is very, very low, you should be tested for Pernicious Anemia, and then you will get injections for life on the NHS.

  • Hi there,

    Thank you for your response. I must confess I knew nothing about B12 deficiency but having done some googling and find that all my symptoms fit. I already have an appointment with by GP in a couple of weeks, so B12 blood test is on my list of requests. As a stop gap I bought some high dose supplements and after only 3 days have noticed an improvement. Within 2 hours of taking a capsule (first thing in the morning) the swaying is reduced, by the end of the day it returns. Today I am going to take a second capsule mid afternoon to see what happens.

    Many thanks for your advice.

  • Well, that wasn't a very good idea. Because now there's no point in testing, the results will be skewed. Perhaps if you stop it now, it won't be too bad, but it won't be the lowest level - and you really do need the lowest level to show up, in case you have Pernicious Anemia. But if the B12 is in range, GPs won't test for PA.

    Your really shouldn't just take things without tests or advice.

  • I don't think that you have you had thyroid antibodies checked? There are two sorts TPO Ab and TG Ab. (Thyroid peroxidase and thyroglobulin) Both need checking, if either, or both are high this means autoimmune thyroid - called Hashimoto's, the most common UK cause of being hypo. NHS rarely checks TPO and almost never checks TG. NHS believes it is impossible to have negative TPO and raised TG. It's rare, but not impossible, there are a few members on here that have this.

    If you have Hashimoto's then you may find adopting 100% gluten free diet can help reduce symptoms, and lower antibodies too.

    If you can not get GP to do these tests, then like many of us, you can get them done privately

    Blue Horizon - Thyroid plus eleven tests all these.

    This is an easy to do fingerprick test you do at home, post back and they email results to you couple of days later.

    Make sure you get the actual figures from tests (including ranges - figures in brackets). You are entitled to copies of your own results.

    When you get results suggest you make a new post on here and members can offer advice on any vitamin supplements needed

    You may need to improve vitamins, first so that your body can accept taking thyroid replacement. May have to start very slowly, eg 25mcg Levo and build up very slowly.

  • I had and recently again now my tsh has gone back up, have swaying and off balance. It was my first symptom last year. I'd feel the ground moving or my head off balance. I hated walking around. It lasted months.

    I hope you feel better soon. I was started on 25mg levo which was ok.

    I hope the new thyroid medication helps you.

  • Hello and thank you.

    I am so grateful for your reply, no one else seems to have similar symptoms. I have resorted to a walking stick when out, so that people know that I have a problem and am just drunk! Around the house I use our St.Bernards like zimmer frames, passing from one to another just to get to the top of our ridiculously long garden.

    Other people who have replied suggest that I have a B12 deficiency, having done a bit of googling I find that they are right, swaying is a classic symptom. May I suggest that this could also be causing your problems. once again sincere thanks.

You may also like...